Kentucky, 2009Flash Flooding in Kentucky, September 21, 2009
September 21, 2009 · NWS LMK · 2 events in 1 county or zone
Scattered heavy rainfall falling on saturated ground caused isolated flooding in central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered heavy rainfall falling on saturated ground caused isolated flooding in central Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 21, 1:29 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 21, 1:29 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
229 PM EDT MON SEP 21 2009
.SHORT TERM (TONIGHT AND TUESDAY)...
THE FORECAST SETUP REMAINS SIMILAR TONIGHT AND THROUGH MOST OF
TUESDAY AS IT HAS BEEN THE LAST DAY OR TWO. A MID LEVEL TROUGH
CONTINUES TO SIT OVER THE UPPER MIDWEST INTO THE LOWER MISSISSIPPI
VALLEY. WAVES OF ENERGY WILL CONTINUE TO ROTATE THROUGH THE FLOW AND
WITH SOUTHERLY FLOW GULF MOISTURE WILL CONTINUE TO STREAM INTO THE
REGION. THE TROUGH HAS PROGRESSED EASTWARD SOMEWHAT FROM YESTERDAY
SO THE BULK OF PRECIPITATION TODAY HAS STAYED MAINLY ACROSS EASTERN
PORTIONS OF THE FORECAST AREA KEEPING SOUTHERN INDIANA AND WEST
CENTRAL KY MAINLY DRY. SHOWERS WERE INCREASING ACROSS THE REGION
THIS AFTERNOON HOWEVER IN RESPONSE TO SOME INCREASING INSTABILITY
AND A STRENGTHENING UPPER LEVEL JET OVER THE REGION.
EXPECT THAT AT LEAST SCATTERED SHOWERS WILL STICK AROUND OVERNIGHT
GIVEN THE MOIST AIRMASS WITH OHX MORNING SOUNDING SHOWING PWAT
VALUES OF AROUND 1.80 INCHES...HOWEVER SOME DRIER AIR AND SUBSIDENCE
WILL NOSE INTO CENTRAL KENTUCKY TONIGHT..AS NOTED BY WV IMAGERY...AS
THIS SYSTEM BEGINS TO LIFT OUT OF THE REGION AN UPPER LEVEL RIDGE
BEGINS TO BUILD WESTWARD ACROSS THE SOUTHEAST STATES AND INTO THE
GREAT LAKES BY TUESDAY MORNING AND THROUGH THE AFTERNOON BRING A
BREAK IN PRECIPITATION TOWARD TUESDAY NIGHT AHEAD OF THE CLOSED LOW
SYSTEM OVER THE CENTRAL PLAINS. THEREFORE...LOWERED POPS...KEEPING
ONLY SCATTERED SHOWERS AND ISOLATED THUNDER IN THE FORECAST
THROUGH TUESDAY AFTERNOON. AS WITH THE LAST FEW DAYS SOME SHOWERS
WILL CAUSE LOCALLY HEAVY RAINFALL AND AREAS EAST OF INTERSTATE 65
WILL BE MONITORED CLOSELY TONIGHT FOR ANY FLOODING POTENTIAL.
OVERNIGHT LOWS AGAIN BE WARM WITH MID TO UPPER 60S EXPECTED. HIGHS
TOMORROW WILL RANGE FROM THE MID 70S TO LOW 80S.
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
TUESDAY NIGHT THROUGH THURSDAY...
THE GFS HAS COME MORE IN LINE WITH THE ECMWF FOR THIS FORECAST
PERIOD WITH A DEEP UPPER LEVEL CUTOFF LOW OVER THE CENTRAL PLAINS.
THIS COMBINED WITH A RIDGE OFF THE EAST COAST WILL CONTINUE TO PUMP
WARM AND MOIST AIR INTO THE LOWER OHIO VALLEY. A NUMBER OF WEAK
FRONTS WILL MOVE FROM THE MID MISSISSIPPI VALLEY INTO THE LOWER OHIO
VALLEY AND DISSIPATE. WE WILL KEEP PRECIPITATION IN ALL THE FORECAST
PERIODS BUT IT LOOS AS IF THE BEST CHANCE FOR RAIN WILL BE WEDNESDAY
AND THURSDAY AFTERNOON AND EVENING. HEAVY RAIN WILL AGAIN BE THE
MAIN CONCERN AS BUFKIT FORECAST SOUNDINGS INDICATE PERCEPTIBLE WATER
VALUES ABOVE 1.75 INCHES AND EVEN OVER 2 INCHES THURSDAY AFTERNOON.
UNDER THE MOIST AIR MASS AND CLOUD COVER WE WILL SEE TEMPERATURES
FROM THE MID AND UPPER 60S IN THE MORNING TO AROUND 80 DEGREES
DURING THE AFTERNOON.
FRIDAY THROUGH MONDAY...
DURING THE LAST HALF OF THE WEEK THE AFOREMENTIONED CLOSED LOW WILL
BEGIN TO SHIFT EAST AND OPEN UP. IN THE MEANTIME A NORTHEAST TROUGH
WILL SHARPEN UP. SURFACE LOW PRESSURE WILL MOVE ACROSS THE EASTERN
GREAT LAKES AND INTO NEW ENGLAND. THE RESULTING COOL FRONT WILL DROP
INTO THE REGION AND STALL. THIS WILL CREATE AN ADDITIONAL BOUNDARY
FOR STORM DEVELOPMENT FRIDAY AND SATURDAY. AN APPROACHING STRONG
COLD FRONT WILL KEEP THE POSSIBILITY OF STORMS OVER THE REGION
SUNDAY AND EARLY MONDAY. SO AGAIN WILL WILL CONTINUE TO MENTION POPS
IN ALL PERIODS OF THE FORECAST UNTIL MONDAY AFTERNOON.
TEMPERATURES UPPER 70S AND LOWER 80S WILL BEGIN TO COOL OVER THE
WEEKEND WITH HIGHS ONLY IN THE LOW AND MID 70S BY MONDAY.
&&
.AVIATION (21/18Z TAFS)...
SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS
THE REGION THROUGH MUCH OF THE TAF PERIOD. WILL CARRY VCSH AND VCTS
AS THE TIMING OF ANY ONE SHOWER OR THUNDERSTORM MOVING INTO A
TERMINAL IS TOO UNCERTAIN AND WILL AMEND AS NEEDED. OVERCAST SKIES
WILL REMAIN IN THE MVFR CATEGORY THROUGH MOST OF THE TAF PERIOD WITH
CONDITIONS IMPROVE NEAR THE END OR JUST AFTER THE TAF PERIOD. LIGHT
SOUTHERLY WINDS WILL CONTINUE TO PREVAIL AND VSBYS WILL REMAIN VFR
THROUGH EVENING. SOME FOG COULD DEVELOP OVERNIGHT...ESPECIALLY WITH
SHOWER ACTIVITY AND VSBYS WILL DROP IN THESE AREAS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM...LS
LONG TERM....JA
AVIATION.....LS
Hazardous weather outlook, Sep 21, 2:31 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT MON SEP 21 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
331 PM EDT MON SEP 21 2009 /231 PM CDT MON SEP 21 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO
THE EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY RAIN AND OCCASIONAL
LIGHTNING IS EXPECTED. SOME LOCALIZED FLOODING WILL BE POSSIBLE FROM
TRAINING SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE BLUEGRASS
REGION OF KENTUCKY. USE CAUTION IF TRAVELING TONIGHT AND DO NOT
DRIVE INTO WATER COVERED ROADWAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH SUNDAY
NIGHT AS WARM MOIST AIR CONTINUES TO STREAM INTO THE LOWER OHIO
VALLEY. AT THE PRESENT TIME THE BEST CHANCE FOR STORMS LOOKS TO BE
TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOONS AS WELL AS SUNDAY. THE
MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL IN A SHORT PERIOD
OF TIME. CLOUD TO GROUND LIGHTNING WILL ALSO BE A CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AND ANY ROADS
COVERED WITH WATER.
LMS/JA
In the hours before
Special weather statement, Sep 21, 1:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 PM EDT MON SEP 21 2009
KYZ035>037-039>043-046>049-054>057-063>067-073>078-081-082-220045-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
242 PM EDT MON SEP 21 2009 /142 PM CDT MON SEP 21 2009/
...SHOWERS TO CONTINUE ACROSS EAST CENTRAL KENTUCKY THIS AFTERNOON
AND EVENING...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THE NEXT SEVERAL
HOURS ACROSS EAST CENTRAL KENTUCKY...SOME BRINGING LOCALLY HEAVY RAINFALL.
RAINFALL AMOUNTS OF AROUND ONE TO THREE INCHES HAVE FALLEN IN THE
LAST 24 HOURS ACROSS MUCH OF THIS AREA. WHILE WIDESPREAD FLASH
FLOODING IS NOT ANTICIPATED SOME LOCALIZED AREAS OF FLOODING IS
POSSIBLE THROUGH TONIGHT. USE CAUTION AND DO NOT DRIVE INTO WATER
COVERED ROADWAYS AS WATER DEPTH CAN BE HARD TO JUDGE...ESPECIALLY
AFTER DARK.
Flash Flood, Marion
- When
- September 21, 3:30 PM EST to 6:30 PM EST
- Where
- Marion County, 2.59 mi WNW of Penicks to 2.77 mi ENE of Lebanon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.590, -85.190
Swiftly flowing water was moving across a bridge on Shortline Pike just north of HWY 52 near Lebanon. A woman's car was almost swept away, but she was rescued and the road was closed.
Flash Flood, Marion
- When
- September 21, 5:40 PM EST to 8:30 PM EST
- Where
- Marion County, 0.51 mi W of Calvary to 0.55 mi SSE of Belltown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.519, -85.279
Indian Lick Creek was overflowing its banks, causing Lovers Lane to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21, 2009$944,000 · 2 in hail · 34 events
- Flash Flooding and Hail in Oklahoma, September 21, 20091 injured · $186,000 · 1.75 in hail · 47 events
- Flash Flooding in Tennessee, September 21 to 26, 2009$1.3 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, September 21 to 22, 2009$262,000 · 60 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, September 21, 2009$219,000 · 1 in hail · 6 events
- Flooding in North Carolina, September 21 to 22, 2009$110,000 · 4 events
- Flash Flooding and Hail in Arkansas, September 21, 2009$65,000 · 1.75 in hail · 13 events
- Damaging Wind and Lightning Strike in Texas, September 21, 2009$77,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Alabama, September 21, 2009$60,000 · 2 events
- Flash Flood and Hail in Oklahoma, September 21, 2009$20,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, September 21, 2009$2,000 · 1 in hail · 20 events
- Flash Flood in Kentucky, September 21, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195856, 195857.